Algebraic & Geometric Topology

Sums of lens spaces bounding rational balls

Paolo Lisca

Full-text: Open access

Abstract

We classify connected sums of three-dimensional lens spaces which smoothly bound rational homology balls. We use this result to determine the order of each lens space in the group of rational homology 3–spheres up to rational homology cobordisms, and to determine the concordance order of each 2–bridge knot.

Article information

Source
Algebr. Geom. Topol., Volume 7, Number 4 (2007), 2141-2164.

Dates
Received: 18 May 2007
Revised: 24 November 2007
Accepted: 5 December 2007
First available in Project Euclid: 20 December 2017

Permanent link to this document
https://projecteuclid.org/euclid.agt/1513796785

Digital Object Identifier
doi:10.2140/agt.2007.7.2141

Mathematical Reviews number (MathSciNet)
MR2366190

Zentralblatt MATH identifier
1185.57015

Subjects
Primary: 57M99: None of the above, but in this section
Secondary: 57M25: Knots and links in $S^3$ {For higher dimensions, see 57Q45}

Keywords
2–bridge knots concordance group lens spaces rational homology balls connected sums

Citation

Lisca, Paolo. Sums of lens spaces bounding rational balls. Algebr. Geom. Topol. 7 (2007), no. 4, 2141--2164. doi:10.2140/agt.2007.7.2141. https://projecteuclid.org/euclid.agt/1513796785


Export citation

References

  • G Burde, H Zieschang, Knots, de Gruyter Studies in Mathematics 5, Walter de Gruyter & Co., Berlin (1985)
  • A J Casson, J L Harer, Some homology lens spaces which bound rational homology balls, Pacific J. Math. 96 (1981) 23–36
  • S K Donaldson, The orientation of Yang–Mills moduli spaces and 4–manifold topology, J. Differential Geom. 26 (1987) 397–428
  • E Grigsby, D Ruberman, S Strle, Knot concordance and Heegaard Floer homology invariants in branched covers
  • S Jabuka, S Naik, Order in the concordance group and Heegaard Floer homology, Geom. Topol. 11 (2007) 979–994
  • R Kirby, Problems in low-dimensional topology, from: “Geometric topology (Athens, GA, 1993)”, AMS/IP Stud. Adv. Math. 2, Amer. Math. Soc. (1997) 35–473
  • P Lisca, Lens spaces, rational balls and the ribbon conjecture, Geom. Topol. 11 (2007) 429–472
  • C Livingston, A survey of classical knot concordance, from: “Handbook of knot theory”, Elsevier BV, Amsterdam (2005) 319–347
  • C Manolescu, B Owens, A concordance invariant from the Floer homology of double branched covers
  • P Orlik, P Wagreich, Algebraic surfaces with $k^*$–action, Acta Math. 138 (1977) 43–81
  • P Popescu-Pampu, The geometry of continued fractions and the topology of surface singularities, from: “Singularities in geometry and topology 2004”, Adv. Stud. Pure Math. 46, Math. Soc. Japan, Tokyo (2007) 119–195
  • O Riemenschneider, Deformationen von Quotientensingularitäten (nach zyklischen Gruppen), Math. Ann. 209 (1974) 211–248
  • L Siebenmann, Exercises sur les noeuds rationnels, mimeographed notes, Orsay (1975)